Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 75, NWS Jackson, MS

July 22, 2009Madison County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 22, 2009, 6:57 AM CDT for Madison County, Mississippi. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2009, 6:57 AM CDT (11:57 UTC)
Expired
Jul 22, 2009, 7:31 AM CDT
In force
34 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Madison County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 31 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:15 AM CDTFLASH FLOODFlora, MSA GROCERY STORE IN THE FLORA AREA HAD PART OF ITS PARKING LOT UNDER WATER AT THE HEIGHT OF THE HEAVY RAIN EVENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 12.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2009-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2009-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 221157
FFWJAN
MSC089-221400-
/O.NEW.KJAN.FF.W.0075.090722T1157Z-090722T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
657 AM CDT WED JUL 22 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MADISON COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...MADISON...CANTON...

* UNTIL 900 AM CDT

* AT 655 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.      
  ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE TO THREE    
  INCHES...HAVE OCCURRED IN THE PAST TWO HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FLORA

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE  NEXT 
HOUR WITH AN ADDITIONAL ONE INCH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3262 8976 3259 8979 3259 8985 3257 8985
      3256 8988 3252 8991 3250 8998 3244 9006
      3246 9024 3249 9024 3250 9045 3259 9044
      3258 9039 3261 9035

$$
BYB
1 follow-up statement
000 
WGUS74 KJAN 221231
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
731 AM CDT WED JUL 22 2009

MSC089-221241-
/O.CAN.KJAN.FF.W.0075.000000T0000Z-090722T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON MS-
731 AM CDT WED JUL 22 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN MADISON
COUNTY...

LAT...LON 3262 8976 3259 8979 3259 8985 3257 8985
      3256 8988 3252 8991 3250 8998 3244 9006
      3246 9024 3249 9024 3250 9045 3259 9044
      3258 9039 3261 9035

$$

DHB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 4:00 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 22, 4:00 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 AM CDT WED JUL 22 2009

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...LATEST SURFACE ANALYSIS
HAS A LOW CENTERED OVER WEST TENNESSEE WITH THE COLD FRONT MOVING
INTO OUR NORTHWEST MOST ZONES. AHEAD OF THE COLD FRONT A RATHER
NARROW BAND OF SHOWERS AND THUNDERSTORMS HAS FORMED AND WAS ALREADY
EAST OF A GRANADA TO BASTROP LINE AND MOVING SOUTHEAST. WATER VAPOR
IMAGERY AND THE BLENDED TPW PRODUCT INDICATE SIGNIFICANT DRYING
BEHIND THIS LINE OF CONVECTION SO LITTLE ADDITIONAL PCPN DEVELOPMENT
BEHIND THIS LINE IS EXPECTED. WL TAYLOR POPS THIS MORNING TO THIS
LINE AND GO ABOVE GUIDANCE IN THE CENTRAL AND SOUTH WHILE CUTTING
BACK IN THE NORTHWEST.  MODELS AGREE THAT THE SHORTWAVE TROUGH AND
SURFACE LOW OVER WEST TENNESSEE WILL LIFT OUT TO THE NORTHEAST TODAY
SLOWING THE PROGRESSION SOUTHWARD OF THE COLD FRONT. IT APPEARS THAT
THE FRONT WILL HAVE ENOUGH MOMENTUM TO MAKE IT INTO OUR SOUTHERN
ZONES BEFORE STALLING TONIGHT. MOST OF THE PCPN ASSOCIATED WITH THE
FRONT IS EXPECTED TO BE SOUTH OF INTERSTATE 20 BY NOON...ENDING RAIN
CHANCES IN THE NORTH. THE LINGERING FRONTAL BOUNDARY WILL MAINTAIN
LOW POPS IN OUR SOUTHERN ZONES INTO THURSDAY NIGHT. ALTHOUGH LESS
AMPLIFIED...THE MEAN UPPER LEVEL PATTERN WITH RIDGING IN THE WEST
AND TROUGHING IN THE EAST WL MAINTAIN NORTHWEST FLOW ALOFT OVER OUR
REGION THROUGH THE PERIOD. A FEW SUBTLE DISTURBANCES EMBEDDED IN THE
FLOW MAY ALSO CONTRIBUTE TO DEVELOP OF CONVECTION ALONG THE BOUNDARY
IN OUR SOUTH TONIGHT AND THURSDAY. BELOW NORMAL TEMPERATURES ARE
EXPECTED THROUGH THE SHORT TERM. DRIEST AIR WILL BE IN OUR NORTH
WITH A PW AROUND AN INCH AND SURFACE DEW POINTS IN THE MID 60S.
ALTHOUGH RECORD LOWS ARE NOT EXPECTED THIS ROUND...LOWS IN THE LOW
TO MID 60S TONIGHT AND THURSDAY NIGHT IN THE NORTH WILL BE
COMFORTABLE FOR LATE JULY. AFTERNOON HIGHS ARE EXPECTED IN THE MID
TO UPPER 80S TODAY AND A FEW DEGREES WARMER THURSDAY AROUND 90. /22/

.LONG TERM...FRIDAY THROUGH NEXT TUESDAY...MEDIUM RANGE MODELS AND
MODEL ENSEMBLES CONTINUE TO BE IN DECENT AGREEMENT ON THE EXPECTED
PATTERN TO AFFECT THE LOWER MISSISSIPPI VALLEY REGION THROUGH EARLY
NEXT WEEK. THROUGH THIS TIME THE OVERALL WEATHER PATTERN STILL DOES
NOT SHOW MUCH SIGN OF BREAKING AWAY FROM THE WETTER AND NOT TERRIBLY
HOT TREND THAT HAS BEEN REVEALING ITSELF LATELY.

FRIDAYS WEATHER SHOULD BE MOSTLY DRY WITH PERHAPS THE BOUNDARY IN
THE VICINITY OF MY FAR SOUTHERN ZONES MAYBE TRIGGERING A BIT OF
AFTERNOON CONVECTION ALONG AND SOUTH OF HIGHWAY 84. TEMPERATURES
SHOULD WARM A BIT WITH HIGHS MAINLY IN THE LOWER 90S...BUT THERE
WILL PROBABLY STILL BE A FEW CLOUDS AROUND TO PROVIDE A LITTLE
SHADE.

NORTHWEST FLOW ALOFT SHOULD SEND ANOTHER FRONT SWEEPING DOWN INTO
THE PLAINS AND MID-MS VALLEY SATURDAY AND THE 850MB TEMP RIDGE OUT
AHEAD OF THIS FRONT WILL TRY TO SHOVE EAST FROM THE PLAINS AND
TOWARD THE MS RIVER. THE GFS SUGGESTS THESE HIGHER TEMPS WILL ADVECT
IN AND BE FELT AT THE SURFACE WITH NO PROBLEM (BRINGING HIGHS AT
LEAST IN WESTERN ZONES WELL UP INTO THE 90S). HOWEVER...ENSEMBLES
AND THE EUROPEAN MODEL GENERALLY KEEP THE HEAT AT BAY OUT WEST AS
SCATTERED CLOUDS AND WET GROUND GENERALLY KEEP HIGHS BELOW 95
DEGREES. BUILDING DEEP SOUTHERLY FLOW OVER THE LOWER MS VALLEY BY
SATURDAY AFTERNOON SHOULD AGAIN BRING UP GULF MOISTURE AND PROBABLY
SPUR ISOLATED AFTERNOON CONVECTION...AT LEAST IN SOUTHERN ZONES.
ENDED UP RAISING MEX POPS A BIT WHILE CUTTING TEMPS.

SATURDAY NIGHT THROUGH SUNDAY NIGHT IS NOW SHOWING GOOD POTENTIAL TO
BE A PERIOD CONTAINING WIDESPREAD SHOWERS AND STORMS SOMETIME
THEREIN. NAILING DOWN THE TIMING IS DIFFICULT AT THIS JUNCTURE...AND
THE PROGGED ACTIVE NORTHWEST FLOW SETUP WITH A BOUNDARY COMING IN
COULD END UP SPELLING MULTIPLE ROUNDS OF RAIN FOR SOME FOLKS.
HOWEVER...LATEST ENSEMBLE OUTPUT HAS THE MOST CONFIDENCE IN SHOWERS
AND STORMS DURING THE DAY SUNDAY AND POPS WERE RAISED RATHER
CONSIDERABLY OVER LATEST MEX OFFERINGS FOR THIS PERIOD. WE WILL ALSO
HAVE TO WATCH FOR THE POTENTIAL FOR HEAVY RAINFALL AND POTENT STORMS
WITH THIS FRONT BETWEEN LATE SATURDAY NIGHT AND SUNDAY EVENING. THE
GFS SUGGESTS LOTS OF INSTABILITY IN PLAY...BUT PART OF THAT IS A
PRODUCT OF OVER-DOING THE HEAT. WE STILL HAVE 4 DAYS TO WATCH
THINGS...SO GIVEN CURRENT QUESTION MARKS I WILL NOT INTRODUCE
ANYTHING IN HWO YET.

MODEL GUIDANCE IS HAVING A LITTLE TROUBLE AFTER SUNDAY...WITH
DIFFERENCES ARISING DUE TO HOW DEEPLY VARIOUS MODELS WANT TO CARVE
THIS NEXT TROUGH INTO THE SOUTHEAST. THE ENSEMBLE GUIDANCE IS
GENERALLY DEEPER THAN THE OPERATIONAL GFS WITH THIS TROUGH...AND THE
DEEPER TROUGH SOLUTION WOULD ARGUE FOR ANOTHER DRY PERIOD OF AT
LEAST A FEW DAYS AS THE COLD FRONT SURGES TO THE COAST ON MONDAY.
BUT COLD FRONTS CONTINUALLY GETTING TO THE GULF COAST IS NOT VERY
REGULAR FOR JULY AND I CANNOT DISCOUNT THE POTENTIAL FOR THE
BOUNDARY TO HANG UP IN OUR NECK OF THE WOODS. THUS...I REMAINED
RIGHT WITH MEX POPS AND TEMPS FOR MONDAY INTO THE MIDDLE OF NEXT
WEEK...WHICH PORTRAYS A BETTER THAN AVERAGE SHOT AT RAIN AND
SEASONABLE TEMPS. /BB/

&&

.AVIATION...A BAND OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED AHEAD
OF THE APPROACHING COLD FRONT AND WILL AFFECT JAN-GTR THROUGH 13Z
AND THEN MEI AND HBG. SATELLITE IMAGERY SHOWS THE BACK EDGE OF THE
CLOUD SHIELD NEARING GLH. A BRIEF PERIOD OF LIFR CONDITIONS MAY
DEVELOP AT GLH ONCE THE SKIES CLEAR BUT ELSEWHERE CEILINGS SHOULD
REMAIN ABOVE 3KFT AND VISIBILITIES GREATER THAN 6SM AWAY FROM
THUNDERSTORMS. GRADUAL CLEARING IN THE NORTH IS EXPECTED TODAY...BUT
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHERN HALF OF
THE AREA AS THE FRONT IS EXPECTED TO SLOW AND EVENTUALLY STALL NEAR
THE HIGHWAY 84 CORRIDOR. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE
IN THE SOUTH AFFECTING PRIMARILY HBG THROUGH THURSDAY. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       87  67  91  66 /  58  10  13  13
MERIDIAN      88  66  91  64 /  57  18  14  13
VICKSBURG     88  68  91  66 /  50   7  12  12
HATTIESBURG   88  69  90  68 /  63  23  29  22
NATCHEZ       86  69  89  68 /  61  17  25  17
GREENVILLE    87  63  91  63 /   9   6   4   7
GREENWOOD     85  64  91  64 /   9   6   5   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/50
Hazardous weather outlook, Jul 22, 5:04 AM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
504 AM CDT WED JUL 22 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
504 AM CDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

In the hours before

Special weather statement, Jul 22, 3:07 AM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
307 AM CDT WED JUL 22 2009

LAZ016-MSZ047-220850-
WARREN MS-MADISON LA-
307 AM CDT WED JUL 22 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 10 MILES WEST OF VICKSBURG AT 307 AM CDT...MOVING EAST AT 30
MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL WARREN COUNTY...AND EASTERN MADISON PARISH SHOULD
MONITOR THIS STORM CLOSELY.

BYB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:22 AM CDTAreal Flood AdvisoryJANHinds, Rankin58 min

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.